Prevent Opioid Poisonings at Home: How to Protect Young Children and Teens

Almost 17,000 deaths a year in the United States are attributable to opioid overdose—a major public health problem. Unfortunately there has been an alarming increase in the number of children who have come into contact with these dangerous medications and hospitalized for treatment. Learn how you can keep your little ones safe from accidental ingestion and your medication out of the hands of curious teenagers. Here, expert advice and practical tips to use now before it's too late.

The deadly opioid addiction gripping this country is also taking a toll on young children and teenagers who get their hands on prescription opioid medications and wind up hospitalized for accidental poisoning. Sadly, there’s been a nearly two-fold rise in the past 15 years in the rates of pediatric hospitalizations for opioid poisonings, according to a retrospective analysis in the Journal of the American Medical Association. And although hospitalization rates were highest in older teens, the biggest percentage increase in hospitalizations over time were in toddlers and preschoolers.1, 2

The study found that among 1 to 4-year-olds, the incidence of hospitalizations increased 205% from 1997 to 2012, and for adolescents between the ages of 15 and 19, the incidence of hospitalizations due to opioid poisoning increased 176% in the same time period. 1 Researchers noted that while hospitalizations due to opioid poisoning increased in all age groups, young children and older teens were most vulnerable to the risks of opioid poisoning.

Typically, what can happen is that a family member either doesn’t finish a prescription or else has multiple bottles of the prescription, and may lose track of how many pills are left, says Harshal Kirane, MD, director of addiction services for Northwell Health’s Staten Island Hospital in New York City. A young child may accidentally open a bottle, while a teenager may intentionally access the medication to take himself. Not only is accidental poisoning a risk, but so is the possibility of a teenager developing an opioid addiction.

“Upwards of 85 percent of heroin users report that their first experience with opiates was with a prescription opioid medication,” 3 Dr. Kirane says. ”For many opioid users, as issues intensify, transitioning to heroin feels like the only option.”

Teens can also be motivated to get their hands on a family member’s opioid medications for a different reason, according to Seth Podolsky, MD, vice chairman and director of operations at the Emergency Services Institute of the Cleveland Clinic. “The street value on some of these medications is big,” he says. “If a teenager takes 10 pills and can sell them for $10 or $15 apiece, that’s a motivating factor.”

Steps You Can Take to Prevent Opioid Poisoning

If children are living in a home where a family member uses prescription opioid pain medications, take measures to ensure their safety:

#1. Store opioid pain meds in a secure lock box. If continuing with the potentially dangerous medication is the only option, then store all opioid pain medications in a secure lock box. Don’t rely on childproof pill bottles to keep these medications from children. “Four-year-olds are a lot more inventive than we give them credit for,” Dr. Podolsky explains. It’s not impossible for a child to open a "childproof" bottle.

If the lid on one of these bottles is not clicked into place, it’s very easy for a child to remove it, says Janet Spano, PharmD, RPh, director of Pharmacy Services at Bon Secours Community Hospital in Port Jervis, New York, a member of the Westchester Medical Center Health Network. “It’s not enough for the top to be on,” she says. “Make sure it clicks into place.”

Non-safety cap pill bottles that are designed with the elderly in mind (who may struggle with opening pill bottles due to arthritis) are even easier to open than regular pill bottles. “In making it easier for seniors, we’ve unintentionally made it easier for children to open pill bottles,” admits Dr. Podolsky.

If you take your child to visit relatives or friends, discuss in advance that ALL medications should be kept out of reach of your child and safely locked away if possible, Dr. Spano says.

#2. Properly dispose of any medications you have stopped taking. Don’t flush them down the toilet, though. Instead, contact your local authorities to find out what the protocol is for getting rid of unused medications, Dr. Podolsky says.

Many police departments or sheriff’s departments have anonymous safe disposal containers at the station, and others—including the Drug Enforcement Administration (DEA)—host periodic “Take Back” days, Dr. Spano explains. “If those programs are unavailable, your local pharmacy would be able to help you with the safest practice to get rid of unused medications,” she adds.

#3. Educate children about the dangers of taking medication that isn’t meant for them. Education is a crucial strategy in the effort to reduce opioid poisonings. “Kids want to mimic their parents,” Dr. Podolsky says. “Parents need to talk to their children about their medications—why they take them and what they do. Tell your child there are some medications in the house that you will be taking but they are not to be shared. Be sure he understands the medicine could be harmful to him. The more we talk to our kids, the better off we are.”

Never refer to medicine as “candy,” Dr. Spano adds. And be sure that she understands who she can safely take medicines from (the school nurse, her parents, etc.).

#4. If at all possible, avoid the drug. One solution, says Dr. Podolsky, is to ask the prescribing physician about other ways to treat your pain. “There is a movement underway to try to go to non-opioid pain medications,” he says explaining that there is plenty of evidence that opioid pain medications are addictive. "If there is an alternative that can be used, it’s a good thing to do.” 

Other Important Precautions

Dr. Kirane feels strongly that every household with opioid medications should also be equipped with naloxone (Evzio, Narcan, and generics), which works as an antidote to an overdose of opioids. (Naloxone also works on pets who have ingested opioids.) “We are moving forward and expanding access to naloxone,” he explains. “I feel strongly that every time an opioid is prescribed, a rescue kit of naloxone should be prescribed as well.” (Note: In some states naloxone can be purchased over the counter, without a prescription. Click here for information about your state.)

It takes minutes to learn how to use the kit, and it can save a life. But you need to be trained in when and how to use it. “In an emergency, call 911 and let them decide if it should be used,” Dr. Kirane advises.

In some cases, administering naloxone can be lifesaving since opioid overdoses can stop breathing and cause death. The following signs are serious enough that you shouldn’t wait to administer naloxone: if the person is in an altered level of consciousness; if he has decreased breathing; and if he has cyanosis.” In this condition, the person in distress would have blue lips, blue fingertips, and tiny [pinpoint] pupils,” Dr. Kirane says.

Make yourself aware of the resources out there that will enable you to get help if necessary. Poison Control is no longer a regional phone number, says Dr. Spano. Instead, there is a nationwide number: 1-800-222-1222. Or you can visit https://www.poisonhelp.hrsa.gov/. The CDC has a program entitled “Up and Away,” that encourages individuals to put away all medications after each use. For more information, visit http://upandaway.org/.

Updated on: 03/17/17
Continue Reading:
How to Talk to Your Physician About Medical Cannabis: 10 Points to Guide You
SHOW MAIN MENU
SHOW SUB MENU